Connecticut, 2013

Damaging Wind in Connecticut, July 7, 2013

July 7, 2013 · NWS BOX · 1 event in 1 county or zone

Showers and thunderstorms developed over New York and moved into western Massachusetts. With plenty of diurnal heating resulting in instability, damaging winds occurred with a few of these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Showers and thunderstorms developed over New York and moved into western Massachusetts. With plenty of diurnal heating resulting in instability, damaging winds occurred with a few of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 7, 3:24 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 7, 3:24 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EDT SUN JUL 7 2013

.SYNOPSIS...

STRONG SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
PERIOD. THERE IS ANOTHER POSSIBILITY FOR STRONG STORMS AHEAD OF A
COLD FRONT PUSHING INTO THE REGION MONDAY. DISTURBED WEATHER WILL
CONTINUE THROUGH MOST OF THE WEEK...ALTHOUGH TEMPERATURES WILL
MODERATE BACK TO MORE SEASONABLE LEVELS. THERE IS THE POSSIBILITY
OF HOT AND HUMID CONDITIONS RETURNING NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

4 PM UPDATE...

STRONG TO SEVERE THUNDERSTORMS CONTINUE ACROSS A MAJORITY OF THE
REGION AS SUBSTANTIAL INSTABILITY HAS OVER-COMPENSATED THE WEAK
SHEAR STILL OBSERVED ACROSS THE REGION.

TWO AREAS OF FOCUS...INSTABILITY AND SHEAR ACROSS THE WESTERN
INTERIOR...AND ALONG SEA-BREEZE BOUNDARIES PRESSING INTO THE
EASTERN AND SOUTHEASTERN COASTAL PLAINS.

IN SIMPLICITY...THESE STORMS HAVE THE POTENTIAL OF PRODUCING VERY
HEAVY RAINFALL POTENTIALLY LEADING TO LOCALIZED FLOODING...STRONG
TO DAMAGING WINDS...LARGE HAIL...AND LIGHTNING.

EXPECT STORMS TO CONTINUE INTO THE EVENING HOURS...GRADUALLY
DISSIPATING...WITH THE BETTER FOCUS OF WEATHER SHIFTING NORTH AND
WEST OF SOUTHERN NEW ENGLAND.

ANTICIPATING THE OVERNIGHT TO BE RELATIVELY QUIET AS INSTABILITY
DIMINISHES ACROSS THE REGION. WINDS BECOMING MORE SOUTHERLY
ALLOWING SEA-BREEZES TO WASH OUT. THERE IS THE POSSIBILITY FOR
DENSE FOG ALONG THE SOUTH-SHORE WITH VISIBILITIES DOWN TO A
QUARTER MILE OR LESS. REMAINING MILD WITH LOWS DOWN AROUND THE
UPPER 60S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...

MONDAY INTO MONDAY NIGHT...

TROUGH WEAKENING AS IT LIFTS EAST ACROSS NEW ENGLAND THROUGH THE
PERIOD. WILL SEE INCREASING DIFLUENCE ALOFT ALONG WITH A FAVORABLE
LEFT-EXIT REGION AS A SOUTH-TO-NORTH JET AXIS INCREASES AT H3.
MAIN LEAD IMPULSE THROUGH THE TROUGH PATTERN PUSHING CYCLONICALLY
AROUND THE TROUGH SHOULD ALSO AID IN ENHANCED ASCENT ACROSS THE
REGION. AND FINALLY AN ACCOMPANYING SURFACE COLD FRONT WILL BE THE
EMPHASIS OF LOCALIZED CONVERGENCE...APPROACHING SOUTHERN NEW
ENGLAND DURING THE DAY...SLOWING AS IT PUSHES INTO SOUTHERN NEW
ENGLAND AGAINST THE OFFSHORE RIDGE.

THE SYNOPTIC PATTERN ABOVE SUGGESTS DEEP-LAYER ASCENT ACROSS THE
REGION TO WHICH THE ENVIRONMENT WILL REMAIN PRIMED WITH DEEP-LAYER
MOISTURE AS DEWPOINTS RANGE AROUND THE LOW 70S. COLD POOL BUILDING
FROM THE WEST ALOFT COULD IMPROVE MID-LEVEL LAPSE RATES. THE MAIN
UNCERTAINTY IS WHETHER INSTABILITY WILL BE SIGNIFICANT OR RATHER
OVER-SHADOWED BY MID- TO UPPER-LEVEL CLOUD DEBRIS.

EVALUATING THE UPSTREAM PATTERN ACROSS THE MID-ATLANTIC TODAY...
HAVE A GREATER EXPECTATION THAT INSTABILITY WILL LIKELY GENERATE
WITH VALUES AROUND 1000 J/KG. WITH SOUTHWESTERLY UNI-DIRECTIONAL
SHEAR OF 30-35 KTS...ANTICIPATING MULTI-CELLULAR THUNDERSTORM
CLUSTERS WHICH WILL HAVE THE POTENTIAL TO BECOME SEVERE. THREATS
WITH THESE STORMS ARE SIMILAR AS TO TODAY...HEAVY RAIN ALONG WITH
THE POTENTIAL FOR FLASH FLOODING...STRONG TO DAMAGING WINDS...
LARGE HAIL...AND LIGHTNING. THOUGH CONFIDENCE IS LOW...THERE MAY
BE THE POSSIBILITY FOR AN ISOLATED TORNADO.

STILL SOME UNCERTAINTY ON EXACTLY WHERE AND WHEN ACTIVITY WILL
FIRST INITIATE. KEY IS WHEREVER THE SUN IS ABLE TO WARM THE
SURFACE SIGNIFICANTLY AND ALLOW FOR BOUNDARY LAYER DESTABILIZATION.
AGAIN...CLOUD DEBRIS IS LIKELY TO BE AN ISSUE.

SOME DISCREPANCIES WITH THE DETERMINISTIC FORECAST GUIDANCE.
HPC/WPC HAS GREATER CONFIDENCE WITH THE ECMWF OVER THE NAM/GFS
BOTH EXHIBIT A SLIGHTLY STRONGER TROUGH PATTERN AGAINST A DOMINANT
RIDGE ACROSS THE WESTERN ATLANTIC.

INTO THE EVENING PERIOD...THE COLD FRONT PUSHES SLOWLY THROUGH
SOUTHERN NEW ENGLAND. WET WEATHER ACTIVITY IS LIKELY TO LINGER
INTO THE EARLY EVENING PERIOD GRADUALLY DISSIPATING OVERNIGHT.
BEHIND THE FRONT ANTICIPATE A COOLER AND DRIER AIR MASS WITH
WEST-NORTHWESTERLY FLOW.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

HIGHLIGHTS...

* WARM AND HUMID CONDITIONS CONTINUE THROUGH MOST OF NEXT WEEK
* ONLY ISOLATED SHOWERS AND STORMS POSSIBLE TUE
* A BETTER CHANCE FOR MORE WIDESPREAD RAIN AND STORMS WED-THU

OVERVIEW AND MODEL PREFERENCES...
07/00Z MODEL GUIDANCE CONTINUES TO SHOW REASONABLY GOOD AGREEMENT
THROUGH THE MEDIUM RANGE BUT THEN EXHIBIT TYPICAL BIASES
REGARDING A MORE AMPLIFIED FLOW PATTERN FOR LATE IN THE WEEK.
MODELS HANDLE THE INITIAL BREAKDOWN OF THE WRN ATLANTIC RIDGE AND
SUBSEQUENT WEAK ZONAL JET THAT SETTLES OVER SRN NEW ENGLAND WELL
THROUGH THE MID TERM...SO WILL CONTINUE TO ERR TOWARD AN
OPERATIONAL GFS/ECMWF BLEND THROUGH THE LONG TERM. LATE IN THE
EXTENDED HOWEVER...MODELS STRUGGLE WITH THE DEEPENING OF LONGWAVE
TROF IN VICINITY OF THE GREAT LAKES AND MISS VALLEY. ECMWF
CONTINUES TO SHOW A SLOW AND MORE AMPLIFIED BIAS HERE...SUGGESTING
A FULL CUTOFF WHICH LINGERS INTO EARLY NEXT WEEK. MEANWHILE THE
GFS IS MORE PROGRESSIVE...ALTHOUGH 00Z RUN IS A BIT SLOWER THAN
THE 18 AND 12Z RUNS. ECENS/GEFS ARE ESSENTIALLY SOMEWHERE IN THE
MIDDLE...SUGGESTING THAT THE TROF MAY NOT FULLY CUTOFF BUT AT
LEAST LINGERS INTO THE WEEKEND. GIVEN THAT HPC CONTINUES TO
PREFER THE ECENS SOLUTION FOR THE EXTENDED...WILL CONTINUE USING
HPC AS A BASELINE FOR THIS FORECAST.

WHAT THIS ALL MEANS IS THAT THE ZONAL JET WHICH SETS UP ACROSS
THE REGION INITIALLY WILL GIVE WAY TO MORE DEEP SOUTHERLY FLOW IN
ADVANCE OF THE DEEPENING TROF TO THE W. THE PERIOD LOOKS TO BE
FAIRLY ACTIVE THROUGHOUT THANKS INITIALLY TO THE JET ITSELF AND
THE WEAKER SHORTWAVES THAT MOVE THROUGH IT. THEN A MUCH MORE
AMPLIFIED LOW PRES AND FRONTAL SYSTEM WILL AFFECT THE REGION LATER
IN THE WORK WEEK WITH THE POSSIBILITY OF MORE ACTIVITY DURING THE
WEEKEND AS WAVES ROTATE OUT OF THE SOUTHERLY FLOW ALONG WHAT
APPEARS TO BE A STALLED COLD FRONTAL BOUNDARY OFFSHORE. CONFIDENCE
IS QUITE LOW IN ANY OF THE WEEKEND WAVES...BUT GIVEN THAT EVEN THE
GFS NOW IS CLOSER TO THE PREFERRED ECENS/GEFS MEAN
SOLUTION...PERIODIC WET WEATHER IS STILL POSSIBLE FOR THE WEEKEND.

DETAILS...

MON NIGHT INTO TUE...
THIS APPEARS TO BE THE /POTENTIALLY/ DRIEST PERIOD OF THE LONG
RANGE FORECAST. AFTER DIURNALLY DRIVEN CONVECTION WEAKENS MON
NIGHT WITH LOSS OF INSTABILITY AND THE COOL FRONT SLIDING
OFFSHORE...MODELS INDICATE WEAK RIDGING BEHIND THE EXITING
SHORTWAVE FROM MON. STILL A BIT OF INSTABILITY AROUND DURING THE
DAY TUE...BUT WITH LACK OF ANY REAL FORCING...MUCH OF THE REGION
MAY REMAIN DRY. WOULD LIKE TO LEAN TOWARD NIL-SLIGHT CHANCE POPS
ONLY FOR THE TIME BEING FOR THIS PERIOD AFTER THE MON NIGHT
CONVECTION SUBSIDES. TEMPS AND DWPTS MAY BE A BIT LOWER AS WELL
BEHIND THE COOL FRONT ON TUE...WITH AT LEAST SOME SUN REALIZING
THE +14C /AVG/ H85 TEMPS...HIGHS NEAR MID 80S ARE LIKELY.

WED INTO THU...
DEEPENING WAVE TO THE W ALLOWS STRONG /BY SUMMER STANDARDS/ LOW
PRES TO SLIDE THROUGH ONTARIO AND QUEBEC DRAGGING A WARM FRONT
THROUGH THE REGION LATE WED AND WED NIGHT. WILL NEED TO WATCH FOR
HIGHER CHANCES OF AFTERNOON CONVECTION GIVEN DECENT INSTABILITY
FROM SW RETURN FLOW AND LOW LVL WARM ADVECTION AS H5 TEMPS COOL IN
RESPONSE TO THE DEEPENING TROF. THESE FRONTS ARE ALSO TYPICALLY
COINCIDENT WITH SOME LOW TO MID LVL SHEAR. WILL CARRY CHANCE POPS
FOR THUNDERSTORMS WITH THE POTENTIAL ONCE AGAIN OR HEAVY RAIN
GIVEN HIGH PWAT VALUES. ON THU THERE IS A BIT OF A QUESTION ON HOW
QUICKLY A COLD FRONT APPROACHES FROM THE W WHICH WILL ULTIMATELY
BE DETERMINED BY THE AMPLITUDE OF THE PATTERN AT THAT POINT. USING
THE ECENS/GEFS BLEND SUGGEST SOME TIME SPEND IN THE WARM SECTOR ON
THU...LEADING TO ANOTHER ROUND OF AFTERNOON/EVE SHOWERS AND
STORMS. WILL CONTINUE WITH CHANCE POPS FOR THAT POSSIBILITY LEAN
ON THE WARMER SIDE OF THE GUIDANCE FOR TEMPS ON THU.

FRI AND THE WEEKEND...
WITH GUIDANCE AT THE VERY LEAST AGREEING THAT THE COLD FRONT WILL
SLOW SOMEWHAT FRI AND FRI NIGHT...EXPECT AT LEAST THE POSSIBILITY
FOR SOME MORE WET WX DURING THE DAY FRI UNTIL THE FRONT CAN CLEAR
THE REGION FRI NIGHT. WHAT HAPPENS FOR THE WEEKEND WILL BE
DEPENDENT ON HOW CLOSE THE FRONT STALLS TO THE S AND E AND THE
ABILITY FOR WEAK WAVES OF LOW PRES TO ACT UPON IT. THE ECENS/GFS
DUE SUGGEST AT LEAST SOME POSSIBILITY OF PRECIP AFFECTION SRN NEW
ENGLAND WITH THESE WAVES BUT DISAGREE ON TIMING. HIGH PRES LOOKS
TO BUILD IN FROM THE NW...SO WILL LIKELY FOCUS POPS TOWARD THE
COASTLINES SOMEWHAT...BUT FOR NOW NOT USING POPS HIGHER THAN LOW
END CHANCE THROUGHOUT.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT TERM /INTO MONDAY NIGHT/...MODERATE CONFIDENCE.

20Z UPDATE...

STRONG TO SEVERE TSRA/SHRA DEVELOPING ACROSS WESTERN NEW ENGLAND
TERMINALS. LOW-VFR TO MVFR CIGS WITH MVFR-IFR VSBYS ANTICIPATED
WITH DIRECT IMPACTS. +RA AND WLY GUSTS 20 TO 30 KT WITH +TSRA.
AMENDMENTS TO TAFS ARE LIKELY INTO THE EARLY EVENING PERIOD.

OTHERWISE...PREVAILING VFR WITH WLY WIND. SEA-BREEZE MOVING NORTH
FROM THE S/SE SHORES BEHIND WHICH SLY FLOW PREVAILS. MONITORING
KBOS CLOSELY FOR SEA-BREEZE POSSIBILITY AS W/NWLY FLOW IS WEAK AT
5-10 KTS.

WILL SEE CONDITIONS RELAX TONIGHT BUT UNCERTAIN ON ADDITIONAL
WEATHER ACTIVITY. STRONG HINTS OF COASTAL FOG APPROACHING FROM THE
SOUTH /MVFR-IFR VSBYS/ DISSIPATING INTO MORNING AS A GREATER
CHANCE OF SHRA/TSRA BUILD DURING THE DAY MONDAY MOVING EAST
GRADUALLY INTO MONDAY NIGHT. AGAIN...ANY DIRECT IMPACTS FROM
SHRA/TSRA WILL LIKELY RESULT IN LOW-VFR/MVFR CIGS AND MVFR-IFR
VSBYS. SOUTHWEST WINDS PREVAIL...TURNING W/NW AS A POTENTIAL COLD
FRONT SLIDES ACROSS THE TERMINALS MONDAY NIGHT.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. SEA-BREEZE WILL WASH
OUT INTO THE EARLY EVENING HOURS. MODERATE CONFIDENCE ON SHRA/TSRA
IMPACTING THE TERMINAL.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. WATCHING RADAR CLOSELY
AND HAVE TSRA PREVAILING FOR THE NEAR-TERM.

OUTLOOK...TUESDAY THROUGH THURSDAY...

CONTINUED HIGH CONFIDENCE IN OVERALL TRENDS BUT LOWER CONFIDENCE
IN EXACT TIMING OF ANY LOWER CATEGORIES THROUGH THE PERIOD.

MAINLY VFR IS EXPECTED UNTIL AT LEAST WED. THE ONLY CAVEATS WILL
BE THE THREAT FOR OVERNIGHT MVFR/IFR CONDITIONS IN LOCALIZED FOG
AND AN OCCASIONAL MVFR VSBY/CIG IN ISOLATED SHOWERS/T-STORMS
DURING THE AFTERNOONS/EVENINGS. THESE WILL BE VERY LOCALIZES AND
ARE NOT EXPECTED TO AFFECT ALL AIRPORTS.

A STRONGER SYSTEM MAY ALLOW FOR MORE WIDESPREAD MVFR/IFR
CONDITIONS WED INTO THU IN MORE WIDESPREAD FOG AND POTENTIAL FOR
RAINFALL.

&&

.MARINE...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

.SHORT TERM /INTO SUNDAY NIGHT/...HIGH CONFIDENCE.

WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS THROUGH MONDAY.
ALONG THE NEAR-SHORE...EASTERLY FLOW WITH A SEA-BREEZE SHOULD WASH
OUT INTO THIS EVENING WITH WEST-SOUTHWEST WINDS LIKELY. OVERNIGHT
TONIGHT...FOG MAY BE LOCALLY DENSE AT TIMES WITH VISIBILITIES
DOWN TO A QUARTER MILE OR LESS ALONG THE SOUTH-SHORE...MODERATE
CONFIDENCE.

WEST-SOUTHWEST WINDS WILL PERSIST AHEAD OF AN APPROACHING COLD
FRONT FOR LATE MONDAY. COMBINED WITH LINGERING SWELL...SEAS WILL
BUILD ON THE SOUTHERN OUTER WATERS IN EXCESS OF 5 FEET. SHOWERS
AND THUNDERSTORMS ARE ANTICIPATED AHEAD OF THE COLD FRONT...
POSSIBLY SEVERE WITH WIND GUSTS IN EXCESS OF GALE FORCE.

OUTLOOK...TUESDAY THROUGH THURSDAY...

MODERATE CONFIDENCE THROUGH THE PERIOD.

THROUGH EARLY WED...
CONDITIONS GENERALLY REMAIN BELOW SMALL CRAFT THRESHOLDS THROUGH
THE PERIOD SAVE FOR LATE MON INTO EARLY TUE WHERE PERSISTENT SW
WINDS AND A BUILDING SWELL MAY ALLOW FOR SEAS TO REACH ABOUT 5 FT
ON THE OCEAN WATERS SOUTH AND SOUTHEAST OF SRN NEW ENGLAND.

WED INTO THU...
A STRONGER LOW PRES SYSTEM WILL PASS WELL N AND W OF THE WATERS
BUT ALLOW FOR WINDS TO POSSIBLE REACH 25 KT AT TIMES AND SEAS TO
BUILD THROUGH THE PERIOD. THE BEST CHANCE FOR 5+ FOOT SEAS WILL BE
ON THE OCEAN WATERS AND NEAR SHORE WATERS SOUTH OF RI AND THE
ISLANDS. SMALL CRAFT ADVISORIES MAY BE NEEDED.

&&

.CLIMATE...

HERE ARE RECORD HIGHS FOR SOUTHERN NEW ENGLANDS OFFICIAL CLIMATE
SITES FOR JULY 5TH THROUGH THE 10TH

       BOS          PVD          ORH         BDL
7TH    99/1953     97/1993*   100/2010     95/1908

8TH    99/1937     99/1981     97/1993     97/1936*

9TH    99/1981*    99/1981     99/1936*    96/1937

10TH  101/1880    100/1993    100/1936*    95/1936*

* AND PREVIOUS YEARS

ALSO...SINCE WE ARE LOOKING AT AN EXTENDED PERIOD OF TEMPERATURES
ABOVE 90 DEGREES...HERE ARE THE LONGEST HEAT WAVES IN THE HISTORY
OF OUR 4 CLIMATE SITES.

HARTFORD/BRADLEY

JULY 24-AUGUST 2, 1995 - 10 DAYS
AUGUST 11-19, 2002 - 9 DAYS
AUGUST 27-SEPTEMBER 4, 1973 - 9 DAYS
JULY 27-AUGUST 3, 2006 - 8 DAYS
JULY 29-AUGUST 5, 2002 - 8 DAYS
JULY 16-23, 1991 - 8 DAYS
JULY 24-31, 1970 - 8 DAYS
AUGUST 28-SEPTEMBER 4, 1953 - 8 DAYS
AUGUST 10-17, 1944 - 8 DAYS

WORCESTER/AIRPORT

AUGUST 10-17, 1944 - 8 DAYS
JULY 4-11, 1912 - 8 DAYS
JUNE 26-JULY 3, 1901 - 8 DAYS
AUGUST 10-15, 1988 - 6 DAYS
JULY 25-29, 1963 - 5 DAYS

BOSTON/LOGAN AIRPORT

JULY 3-11, 1912 - 9 DAYS
AUGUST 11-18, 2002 - 8 DAYS
JULY 19-26, 1994 - 8 DAYS
AUGUST 10-17, 1944 - 8 DAYS
JUNE 28-JULY 5, 1872 - 8 DAYS

PROVIDENCE/T.F. GREEN

JULY 12-20, 1952 - 9 DAYS
JULY 28-AUGUST 3, 2006 - 7 DAYS
AUGUST 13-19, 2002 - 7 DAYS
JULY 15-21, 1977 - 7 DAYS
AUGUST 11-17, 1944 - 7 DAYS
JULY 7-13, 1944 - 7 DAYS

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ002>004.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ010-011-
     013>021.
NH...NONE.
RI...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR RIZ001>004.
MARINE...NONE.

&&

SYNOPSIS...WTB/DOODY
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...DOODY
AVIATION...WTB/SIPPRELL
MARINE...WTB/SIPPRELL
CLIMATE...
Hazardous weather outlook, Jul 7, 2:45 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
345 PM EDT SUN JUL 7 2013

MAZ002>009-012-026-NHZ011-012-015-081945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
345 PM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL
MASSACHUSETTS...AS WELL AS NORTHEASTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING HOURS.
HEAVY RAIN...LARGE HAIL...STRONG TO DAMAGING WIND GUSTS...EVEN
THE POTENTIAL FOR AN ISOLATED TORNADO WILL BE POSSIBLE WITH THESE
STORMS. WITH HEAVY RAIN...FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MODERATE PROBABILITY OF A STRONG TO SEVERE STORMS FOR
MONDAY. HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED URBAN/SMALL
STREAM FLOODING AND GUSTY WINDS ARE ANTICIPATED TO BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED INTO THIS EVENING FOR STRONG TO
SEVERE THUNDERSTORMS.

CTZ002>004-MAZ010-011-013>021-RIZ001>004-081945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-
345 PM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
PORTIONS OF WESTERN AND CENTRAL MASSACHUSETTS...AS WELL AS
SOUTHEASTERN MASSACHUSETTS...ALONG WITH NORTHERN AND CENTRAL RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING HOURS.
HEAVY RAIN...LARGE HAIL...STRONG TO DAMAGING WIND GUSTS...EVEN
THE POTENTIAL FOR AN ISOLATED TORNADO WILL BE POSSIBLE WITH THESE
STORMS. WITH HEAVY RAIN...FLASH FLOODING WILL ALSO BE POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MODERATE PROBABILITY OF A STRONG TO SEVERE STORMS FOR
MONDAY. HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED URBAN/SMALL
STREAM FLOODING AND GUSTY WINDS ARE ANTICIPATED TO BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED INTO THIS EVENING FOR STRONG TO
SEVERE THUNDERSTORMS.

MAZ022>024-RIZ005>008-081945-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-BLOCK ISLAND RI-
345 PM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY OF A STRONG TO SEVERE STORMS FOR
MONDAY. HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED URBAN/SMALL
STREAM FLOODING AND GUSTY WINDS ARE ANTICIPATED TO BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANZ230>237-250-251-254>256-081945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
345 PM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE STORMS MAY IMPACT THE EASTERN WATERS ACROSS THE
NEARBY WATERS OF CAPE COD BAY AND BUZZARDS BAY. WINDS IN EXCESS OF
GALE FORCE WILL BE POSSIBLE.

THERE IS A MODERATE PROBABILITY OF DENSE FOG ALONG THE SOUTH-SHORE
TONIGHT. VISIBILITIES DOWN TO A QUARTER MILE OR LESS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR DENSE FOG OVER THE WATERS WITH VISIBILITIES DOWN TO
A QUARTER MILE OR LESS CONTINUES ALONG THE SOUTH-SHORE FROM
TUESDAY MORNING INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 7, 3:18 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EDT SUN JUL 7 2013

MAZ004-010>012-072100-
NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
SOUTHERN WORCESTER MA-
418 PM EDT SUN JUL 7 2013

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LUDLOW...OR 5 MILES EAST OF CHICOPEE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARE...PALMER...LUDLOW...WILBRAHAM...BELCHERTOWN...NORTH
BROOKFIELD...MONSON...STURBRIDGE...BROOKFIELD...WEST BROOKFIELD...
WARREN...BRIMFIELD...EAST BROOKFIELD AND GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4212 7258 4230 7253 4231 7203 4207 7206
TIME...MOT...LOC 2012Z 280DEG 23KT 4220 7246

KJC
Special weather statement, Jul 7, 3:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
435 PM EDT SUN JUL 7 2013

MAZ004-005-012-072115-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-
SOUTHERN WORCESTER MA-
435 PM EDT SUN JUL 7 2013

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OXFORD...OR 11 MILES SOUTHWEST OF
WORCESTER...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILFORD...AUBURN...MILLVILLE...CHARLTON...WEBSTER...NORTHBRIDGE...
WHITINSVILLE...OXFORD...MENDON...UXBRIDGE...HOPEDALE...HOPKINTON...
UPTON...GRAFTON...DOUGLAS...SUTTON AND DUDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4221 7200 4224 7150 4202 7152 4201 7152
      4201 7180 4203 7181 4202 7196 4203 7201
TIME...MOT...LOC 2030Z 272DEG 24KT 4213 7191

KJC
Local storm report, Jul 7, 3:51 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
451 PM EDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             BELCHERTOWN             42.27N  72.40W
07/07/2013  E1.00 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0440 PM     LIGHTNING        PALMER                  42.16N  72.32W
07/07/2013                   HAMPDEN            MA   AMATEUR RADIO

            HOUSE ON KELLY ST ON FIRE DUE TO LIGHTNING STRIKE

0446 PM     LIGHTNING        KINGSTON                42.00N  70.71W
07/07/2013                   PLYMOUTH           MA   AMATEUR RADIO

            HOUSE ON ROUND HILL ROAD ON FIRE DUE TO LIGHTNING
            STRIKE

&&

123
Special weather statement, Jul 7, 3:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
452 PM EDT SUN JUL 7 2013

CTZ002-072130-
HARTFORD CT-
452 PM EDT SUN JUL 7 2013

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW HARTFORD...OR 4 MILES NORTHEAST OF
TORRINGTON...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...WEST HARTFORD...EAST HARTFORD...WINDSOR LOCKS...SOUTH
WINDSOR...GLASTONBURY...SIMSBURY...EAST WINDSOR...BLOOMFIELD...
WINDSOR...AVON...BURLINGTON...GRANBY...CANTON AND EAST GRANBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4181 7295 4183 7294 4184 7294 4184 7295
      4189 7294 4190 7291 4195 7290 4196 7255
      4169 7258 4175 7301 4180 7302
TIME...MOT...LOC 2048Z 274DEG 21KT 4186 7305

KJC
Special weather statement, Jul 7, 4:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
501 PM EDT SUN JUL 7 2013

MAZ004-010>012-072145-
NORTHERN WORCESTER MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
SOUTHERN WORCESTER MA-
501 PM EDT SUN JUL 7 2013

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WARREN...OR 18 MILES SOUTHWEST OF
WORCESTER...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...CHARLTON...SOUTHBRIDGE...WEBSTER...SPENCER...OXFORD...
SUTTON...STURBRIDGE...BROOKFIELD...WEST BROOKFIELD...WARREN...
BRIMFIELD...EAST BROOKFIELD...DUDLEY AND LEICESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4207 7225 4225 7223 4227 7171 4202 7174
TIME...MOT...LOC 2054Z 274DEG 21KT 4216 7214

KJC
Special weather statement, Jul 7, 4:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
521 PM EDT SUN JUL 7 2013

CTZ002-003-072200-
TOLLAND CT-HARTFORD CT-
521 PM EDT SUN JUL 7 2013

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR AVON...OR 3 MILES NORTHWEST OF WEST
HARTFORD...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...WEST HARTFORD...EAST HARTFORD...MANCHESTER...NEWINGTON...
VERNON...FARMINGTON...SOUTH WINDSOR...WETHERSFIELD...GLASTONBURY...
ROCKY HILL...EAST WINDSOR...HEBRON...BLOOMFIELD...WINDSOR...
ANDOVER...AVON...BOLTON AND ROCKVILLE.

LAT...LON 4170 7291 4188 7289 4190 7231 4163 7233
TIME...MOT...LOC 2118Z 274DEG 21KT 4179 7281

KJC

The radar

The Brookhaven radar (KOKX), 101 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 7, 4:30 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.770, -72.750

A tree on Ledyard Road and two trees on Albany Avenue were downed by thunderstorm winds. A telephone pole on Albany Avenue also was downed by the thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462106.